Alert archive / Colorado / Flash Flood Warnings in 2014
Flash Flood Warning 8, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 28, 2014, 5:47 PM MDT for Hinsdale County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2014, 5:47 PM MDT (23:47 UTC)
- Expired
- Jul 28, 2014, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Hinsdale County, CO
The radar
The Grand Junction radar (KGJX), 171 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2066 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
600
WGUS55 KGJT 282347
FFWGJT
COC053-290245-
/O.NEW.KGJT.FF.W.0008.140728T2347Z-140729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
547 PM MDT MON JUL 28 2014
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL HINSDALE COUNTY IN SOUTHEAST COLORADO...
* UNTIL 845 PM MDT
* AT 546 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER THE PAPOOSE BURN SCAR. EXCESSIVE RAINFALL OVER
THE BURN SCAR WILL RESULT IN MUD AND DEBRIS FLOWS. THE DEBRIS
FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE
MATERIALS.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
HINSDALE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3781 10714 3772 10714 3770 10719 3776 10723
$$
TGR2 follow-up statements
115 WGUS75 KGJT 290113 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 713 PM MDT MON JUL 28 2014 COC053-290245- /O.CON.KGJT.FF.W.0008.000000T0000Z-140729T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HINSDALE CO- 713 PM MDT MON JUL 28 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR EAST CENTRAL HINSDALE COUNTY... AT 711 PM MDT...DOPPLER RADAR INDICATED LIGHT RAIN ACROSS THE WARNED AREA WITH RAIN CONTINUING. THE CHANCE FOR MUD AND DEBRIS FLOWS IN THE PAPOOSE BURN SCAR STILL EXISTS SO THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT. THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL HINSDALE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS. && LAT...LON 3781 10714 3772 10714 3770 10719 3776 10723 $$ TGR
508 WGUS75 KGJT 290241 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 841 PM MDT MON JUL 28 2014 COC053-290251- /O.EXP.KGJT.FF.W.0008.000000T0000Z-140729T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HINSDALE CO- 841 PM MDT MON JUL 28 2014 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL HINSDALE COUNTY WILL EXPIRE AT 845 PM MDT... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 3781 10714 3772 10714 3770 10719 3776 10723 $$ TGR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 5:41 PM MDT, 6 minutes earlier.
Area forecast discussion, Jul 28, 5:41 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
541 PM MDT MON JUL 28 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 324 PM MDT MON JUL 28 2014
CONVECTION FIRED ALONG THE PERIPHERY OF THE MID AND HIGH CLOUDS
THAT COVERED SW AND CENTRAL CO AND SE UTAH THROUGH EARLY
AFTERNOON. NOW THAT THESE CLOUDS DISSIPATED...THUNDERSTORMS WILL
BEGIN TO FIRE WITHIN THE FLASH FLOOD WATCH AREA...AND STORMS WILL
ADVECT NORTH FROM NEW MEXICO AND AZ...WHICH ARE ASSOCIATED WITH
MINOR SHORTWAVE TROUGH TRAVELING NORTH WITH THE FLOW AROUND THE
RIDGE. BELIEVE FLASH FLOODING IS STILL POSSIBLE FROM THIS
EVENING/S STORMS...WITH 1 INCH PLUS PW STILL IN PLACE IN MANY
AREAS AND SATURATION SOILS FROM PREVIOUS RAINS. EXPECT CONVECTION
OVER SW AND CENTRAL CO AND SE UTAH TO PEAK BETWEEN ABOUT 01Z AND
05Z THIS EVENING. OVERNIGHT BELIEVE THE RESIDUAL STORMS WILL
DIMINISH TO MONSOON-TYPE NIGHTTIME RAINERS.
TUESDAY AND TUESDAY NIGHT APPEAR MORE INTERESTING. THE MOISTURE
AXIS RIDING NORTH ALONG THE WEST SIDE OF THE TEXAS SURFACE HIGH
WILL SLIDE NORTH AND A BIT EAST. HIGH PW AND CAPE AREA PROJECTED
OVER CENTRAL AND NW CO AND NE UTAH. HAVE ISSUED A FLASH FLOOD
WATCH FOR MOST OF THE FORECAST AREA...EXCLUDING UT PUBLIC ZONES 22
AND 29 AND CO ZONE 21.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 324 PM MDT MON JUL 28 2014
RIDGE TEMPORARILY DEFLATED ON WEDNESDAY BY PASSAGE OF THE SHEARING
SHORTWAVE. PRECIPITABLE WATER STILL NEAR 1 INCH ON WED AND RESULTANT
300 MB DEFORMATION AXIS ROUGHLY FROM NW CO TO SE CO SHOULD SERVE A
FOCUS FOR CONTINUED SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
OVER THE NRN AND CENTRAL CO MTNS. ISOLATED TO SCATTERED SHOWERS/
STORMS ELSEWHERE...WITH THE LEAST COVERAGE EXPECTED IN SE UT.
RIDGE DEVELOPS TO OUR WEST THU-SAT. THIS WILL RESULT IN TEMPS
WARMING TO AROUND NORMAL AS MORE SUNSHINE IS EXPECTED WITH THE
MONSOONAL PLUME DISRUPTED. RESIDUAL MOISTURE...HOWEVER...WILL GET
RECYCLED THROUGH ISOLATED TO SCATTERED MAINLY AFTERNOON/EVENING
THUNDERSTORMS EACH DAY. SOME HINT OF A WEAK WAVE BRUSHING THE NORTH
ABOUT FRIDAY...SO SOMETHING TO WATCH FOR A POTENTIAL UPTICK IN
CONVECTIVE ACTIVITY LATE IN THE WEEK.
MODELS FLOAT RIDGE BACK TOWARD THE EAST SUN-MON...WHICH WOULD BECOME
MORE FAVORABLE FOR MOISTURE AND WEAK DISTURBANCES TO ROTATE BACK
INTO OUR AREA. WILL BEGIN TO TREND POPS BACK UP BY MONDAY AS RESULT.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 538 PM MDT MON JUL 28 2014
SOME HEAVY SHOWERS AND PERSISTENT STORMS STILL FIRING THIS EVENING
WITH AREAS SOUTH ALSO STARTING TO SEE AN UPTICK IN CONVECTION.
MOST PRECIP WILL DIE DOWN BY 06Z THOUGH THE SAN JUANS AND AREAS
SOUTH WILL LIKELY SEE SHOWERS CONTINUE OVERNIGHT. TS AND VCTS
CONTINUE AT MANY TAF SITES AND EXPECT THIS TREND TO CONTINUE
THROUGH 03Z. EVEN BETTER CHANCES TOMORROW AS MONSOONAL MOISTURE
REMAINS OVER THE AREA AND A STRONGER WAVE CAUSES CONVECTION YET
AGAIN. IFR TO MVFR EXPECTED UNDER THE HEAVIER SHOWERS/STORMS FROM
ABOUT 18Z THROUGH 06Z. MID LEVEL CLOUDS WILL ALSO BE PREDOMINANT
WITH SOME LOWER CIGS FROM TIME TO TIME.
&&
.HYDROLOGY...
ISSUED AT 324 PM MDT MON JUL 28 2014
HIGH PRECIPITABLE WATER CONTENT AND EMBEDDED DISTURBANCE WITHIN
THE MONSOON FLOW WILL CONTINUE THE POTENTIAL FOR HEAVY RAIN AND
FLASH FLOODING THROUGH 06Z TONIGHT OVER CENTRAL AND SW CO AND SE
UTAH...AND AGAIN TUESDAY AFTERNOON AND EVENING OVER CENTRAL AND NW
CO AND NE UTAH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
FOR COZ001>014-017>020-022-023.
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ006-009-011-
012-014-017>023.
UT...FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
FOR UTZ023>025-027-028.
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR UTZ022-027>029.
&&
SHORT TERM...CC
LONG TERM...JAD
AVIATION...TGR
HYDROLOGY...CCHazardous weather outlook, Jul 28, 5:45 AM MDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON JUL 28 2014 COZ001>014-017>023-UTZ022>025-027>029-291145- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 545 AM MDT MON JUL 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL EXPAND THIS MORNING OVER SOUTHEAST UTAH AND WESTERN COLORADO...BECOMING SCATTERED IN THE WESTERN COLORADO HIGH COUNTRY. WETTING RAINS ARE EXPECTED FOR MOST MOUNTAIN LOCATIONS. IN THE VALLEYS...BRIEF HEAVY SHOWERS WILL ACCOMPANY THE STRONGEST THUNDERSTORMS WITH LOCALIZED GUSTS OF 30 TO 40 MPH. FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY THUNDERSTORMS. LOCALIZED MUD DEBRIS FLOWS OR FALLING ROCKS WILL BE POSSIBLE IN THOSE AREAS PRONE TO SUCH ACTIVITY...LIKE STEEP TERRAIN. MOST STORM ACTIVITY WILL DIE DOWN BY MIDNIGHT...BUT ISOLATED STORMS WILL LINGER THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE ON TUESDAY WITH THE POTENTIAL FOR HEAVY RAIN AS A DISTURBANCE OF TROPICAL ORIGIN SWEEPS OVER THE FORECAST AREA. THE STRONGER STORMS COULD GENERATE EXCESSIVE RAINFALL AMOUNTS WITH THE POSSIBILITY OF FLASH FLOODS AND MUD/DEBRIS FLOWS. OTHERWISE...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND WITH A CONTINUED THREAT OF LOCALIZED HEAVY RAIN. COVERAGE IS EXPECTED TO DECREASE BY SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING TO THE GRAND JUNCTION FORECAST OFFICE. MPM/NL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:09 PM MDT | Flash Flood Watch | GJT | Archuleta, Delta, Dolores, Garfield, Gunnison, Hinsdale and 7 more | 27 hr |
| Jul 28, 1:16 PM MDT | Areal Flood Advisory | GJT | Rio Blanco | 3 hr |
| Jul 28, 2:05 PM MDT | Areal Flood Advisory | GJT | Garfield, Rio Blanco | 3 hr |
| Jul 28, 3:49 PM MDT | Areal Flood Advisory | GJT | Garfield, Rio Blanco | 3 hr |
| Jul 28, 3:55 PM MDT | Flash Flood Watch | GJT | Archuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more | 31 hr |
| Jul 28, 5:29 PM MDT | Areal Flood Advisory | GJT | La Plata | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.